Wisconsin, 2016

Cold in Wisconsin, December 10, 2016

December 10, 2016 · NWS MKX · 1 event in 1 county or zone

A woman died of hypothermia according to the Milwaukee County Medical Examiner's Office. She was found outside in a yard.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A woman died of hypothermia according to the Milwaukee County Medical Examiner's Office. She was found outside in a yard. The low temperatures of the day was in the upper teens with a high temperature in the middle 20s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 10, 3:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 10, 3:23 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
323 AM CST Sat Dec 10 2016

.TODAY AND TONIGHT...Forecast Confidence Is Medium.

A fast more or less zonal flow with a 125 knot jet at 250 mb
across Wisconsin. Upper level divergence increases tonight. A
rather low amplitude but strong shortwave moves across the
northern plains tonight. Moderate 700 mb upward motion begins late
afternoon across portions of south central Wisconsin, with strong
upward motion mainly just to the south and northwest of the
forecast area tonight.

Mid and low levels saturate over south central Wisconsin this
afternoon, and over the southeast this evening. A strong 850 mb
low level jet reaches Missouri this afternoon and into Illinois
tonight.

Accumulating snow will likely begin after 3 pm southwest of
Madison, reaching the Madison/Janesville area by 6 pm, and likely
not into Milwaukee until after 8 PM.

Models similar in bringing moderate snow to southern Wisconsin
tonight. The GFS has slightly higher precipitation values before
midnight, but is similar to the ECMWF and NAM after midnight.
Snow totals by sunrise across the south should be in the 2 to 5
inch range, with the highest southwest of madison.

Decided to keep the Winter Storm Watch, since bulk of the snow
begins tonight, and 24 hour storm totals through Sunday are very
close to warning criteria. Also, there has been a slight trend
north, so storm totals will be mainly on the borderline with
advisory/warning just about anywhere, and will let later model
runs dictate which way to go.

Expect a slow rise in temperatures today and then into tonight.

.SUNDAY THROUGH MONDAY NIGHT...Forecast Confidence Is Medium.

Models have modest low pressure system sliding northeast through
the area Sunday into Sunday evening, then shifting further
northeast later Sunday night into Monday. The NAM continues to
have a more northerly low track versus the GFS/ECMWF/Canadian
models.

NAM continues to show quite a bit more QPF for Sunday morning
across the area than the other models, with focused warm air
advection and frontogenesis response. The GFS/ECMWF are showing
the best focused warm air advection and frontogenesis response
perhaps pushing further northward toward central Wisconsin during
this time. Sunday has the best shot at strong upward vertical
motion in the dendrite snow crystal growth region as well.

So, where this band of snow sets up will be critical for snow
amounts. As stated earlier, there is enough uncertainty to keep
the Winter Storm Watch going. There should be snow to liquid
ratios lowering with the warm air advection into the area Sunday.
Another 2 to 4 inches of snow is possible Sunday, highest in the
eastern counties. Again, this may change depending on where best
frontogenesis response sets up.

Models seem to be coming into better consensus with the snow
ending quicker than past model runs Sunday night. The 06Z NAM run
is now like the 00Z GFS/ECMWF in bringing strong cold/dry air
advection into the area Sunday evening, cutting down on QPF in the
process. Trended downward with PoPs somewhat Sunday evening, with
dry conditions expected later Sunday night. Not confident that we
will see any freezing drizzle at the end of this system, given the
quick drying of the air column.

Cold air advection Sunday night into Monday should continue, with
some middle to high clouds lingering. Models then show an Arctic
cold front pushing southeast through the area Monday night. The
NAM is slowest with the passage of this feature. The GFS/ECMWF
show varying amounts of QPF Monday evening, with the NAM/Canadian
models dry. Kept forecast dry for now, given the uncertainty in
the models with column moisture. Northwest winds behind the front
will bring in very cold temperatures Monday night.

.TUESDAY THROUGH FRIDAY...Forecast Confidence Is Medium.

ECMWF/GFS are showing the Arctic high pressure system sliding
east southeast across the northern Plains into Illinois Tuesday
into Thursday. This should keep the very cold temperatures over
the region during this period. The coldest night should be
Wednesday night, with the high closest to the area and subsequent
light winds. Highs should remain in the single digits above zero,
with lows dropping into the single digits below zero each night
away from the lake.

Models Thursday night into Friday are trying to show cyclogenesis
with another low moving through the southern Plains into the lower
Mississippi River Valley. The GFS is about a day slower with this
system than the ECMWF. For now, kept small PoPs for Friday in the
western counties, until better handle on this system can be made.

&&

.AVIATION/12Z TAFS/...

Flurries mainly far south will be ending. Ceilings will gradually
lower through the day, lowering to MVFR.

Cloud bases/VSBYS will lower quickly to IFR/LIFR late this
afternoon, mainly southwest of Madison, and then into the evening
over the rest of southern Wisconsin, as snow arrives from the
west.

Accumulating snow expected to begin around 00Z Sun at MSN and 03Z
at MKE.

&&

.MARINE...

Southerly winds may reach Small Craft Advisory levels for a time
Sunday, as low pressure moves through the region. The persistent
along shore flow may also build waves to the 3 to 5 foot range,
with the highest waves toward open waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH from this evening through Sunday evening for
     WIZ046-047-057-058-063>065-069>072.

     WINTER STORM WATCH from this evening through Sunday evening for
     WIZ051-052-059-060-066.

     WINTER STORM WATCH from this afternoon through Sunday evening
     for WIZ056-062-067-068.

LM...None.
&&

TODAY/TONIGHT AND AVIATION/MARINE...Hentz
SUNDAY THROUGH FRIDAY...Wood
Hazardous weather outlook, Dec 10, 3:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CST SAT DEC 10 2016

WIZ046-047-051-052-056>060-062>072-110945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
335 AM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS EXPECTED TO BEGIN LATE AFTERNOON MAINLY WEST
OF MADISON THEN SPREADING ACROSS THE REST OF SOUTHERN WISCONSIN
THIS EVENING AND CONTINUING TONIGHT. A WINTER STORM WATCH IS IN
EFFECT. 2 TO 5 INCHES OF SNOW IS POSSIBLE TONIGHT WITH THE HIGHER
AMOUNTS SOUTHWEST OF MADISON. SNOW AND REDUCED VISIBILITY WILL
CAUSE HAZARDOUS TRAVEL CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROLONGED PERIOD OF SNOW IS EXPECTED ACROSS SOUTHERN
WISCONSIN INTO SUNDAY EVENING. THERE IS A POTENTIAL FOR A STORM
TOTAL OF 6 TO 9 INCHES. ACCUMULATING SNOW AND REDUCED VISIBILITY
WILL CAUSE HAZARDOUS TRAVEL CONDITIONS. A WINTER STORM WATCH IS IN
EFFECT THROUGH SUNDAY EVENING.

AN ARCTIC COLD FRONT WILL BRING BITTERLY COLD AIR INTO THE
REGION ON TUESDAY. WIND CHILLS ARE EXPECTED TO FALL TO 15 TO 20
BELOW ZERO WEDNESDAY MORNING AND MAY FALL AS LOW AS 25 BELOW ZERO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL
BE APPRECIATED.

LMZ643>646-110945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
335 AM CST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTH TO SOUTHEAST WINDS AHEAD OF APPROACHING LOW PRESSURE WILL
MAY REACH SMALL CRAFT ADVISORY LEVELS FOR A TIME ON SUNDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED TUESDAY AND WEDNESDAY IN THE
WAKE OF AN ARCTIC COLD FRONT DUE TO BRISK NORTHWEST WINDS.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
December 10, 7:00 AM CST to 4:00 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A woman died of hypothermia according to the Milwaukee County Medical Examiner's Office. She was found outside in a yard. The low temperatures of the day was in the upper teens with a high temperature in the middle 20s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2016-12-1029FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669728.